PC-02. Toxic skin lesions after chemotherapy and HSCT
Elvira A. Gasanova, Varvara N. Ovechkina, Nina N. Gurgenidze, Inga E. Zavodova, Anna A. Dotsenko, Tatyana A. Bykova
RM Gorbacheva Research Institute, Pavlov University, St. Petersburg, Russia
Elvira A. Gasanova, phone: +7 (931) 968-61-07, e-mail: Elviragas1@mail.ru
Skin, mucous membranes, hair and nails are often damaged during HSCT. Manifestations of skin complications arising after chemotherapy (CT) or total body irradiation (TOT) may vary and there is also damage associated with graft-versus-host disease (GVHD), which may lead to severe changes (scleroderma or lichenoid lesions). Drug allergy, drug and radiation dermatitis, contact dermatitis, engraftment syndrome, GVHD and infectious lesions are most common causes of damage to the skin and its appendages. Transplant procedure can also cause damage to nail plates. It often happens due to chemotherapy and/or radiation therapy (RT), as well as GVHD. Hair lesions include partial or complete alopecia, more often temporary than permanent. It is also often associated with chemotherapy and/or radiation therapy, as well as GVHD. Damage may result in changes in hair color and structure. Mucositis of the gastrointestinal tract is a consequence of chemotherapy and/or radiation therapy. Infectious lesions of the skin and mucous membranes often develop during post-transplant aplasia and massive immunosuppressive therapy. They are caused by bacteria, fungi and viruses. GVHD often affects mucous membranes, skin and its appendages and develops due to recipient’s tissues recognition as foreign to transplanted immunocompetent donor’s T-lymphocytes. The objective of the work was to study the symptoms involving skin, which may be seen in oncohematological patients on different stages of treatment, in order to increase the awareness level and knowledge of nurses.
The epidermis and mucosal cells are often affected in HSCT recipients, because of their rapid self-renewal. Skin plays an important role in defense against microbial infections, protects against minor injuries, and prevents fluid loss. It is also involved in body temperature regulation. If its integrity is disturbed, these functions may be affected severely. Maintaining skin integrity is especially important in HSCT patients as they are prone to skin infections if the skin is damaged. Due to deep neutropenia, typical local symptoms (erythema, local hyperthermia, purulent discharge) are often absent, so a thorough examination of the skin during HSCT is very important. Also, patients undergoing long-term glucocorticosteroid therapy are more likely to be at risk of skin atrophy. Other risks for skin lesions development during HSCT include toxic complications of the conditioning regimen (because of chemotherapy and/or RT), presence of central venous catheter, surgery, GVHD, poor nutritional status, and diarrhea. Differential diagnosis of skin lesions is carried out between drug allergy, chemotherapy and/or radiotherapy toxicity, engraftment syndrome, GVHD, eczematous lesions associated with nutritional deficiency and contact dermatitis. Clinical manifestations of skin integrity disorders range from macular or papular rash to blisters and bullae. Other cutaneous manifestations include hyper- and hypopigmentation, erythema, petechiae and bruising, urticaria, nevi, cracks, ulcers, scleroderma-like and lichenoid changes, striae. The probability of acute GVHD (aGVHD) development depends on donor type and GVHD prophylaxis regimen. aGVHD develops in 20-70% of all allo-HSCTs. It often affects the skin with manifestations varying from mild erythroderma on the palms and soles to total erythroderma and bullae. One or more organs may be involved. It often presents with a skin rash during neutrophil engraftment looking like maculopapular rash on the neck, shoulders, ears, palms and feet. As the rash progresses it may transform into generalized erythroderma and become complicated by blisters (bulls). Mild cases of aGVHD with skin involvement may need only topical immunosuppressive therapy. Chronic GVHD (cGVHD) usually occurs 100 to 400 days after HSCT, although it can start as early as 45 days after HSCT. It can be a debilitating chronic condition similar in presentation to classic autoimmune diseases. cGVHD usually occurs in patients with aGVHD (called progressive cGVHD), although it can occur in the absence of aGVHD (called de novo cGVHD). It most often involves skin, but mucous membranes of the eyes, oral cavity, and other organs may also be involved. Skin manifestations include dryness, dyspigmentation, hyperkeratosis, pruritus, scleroderma, lichenification, nail dystrophy, alopecia. Xerostomia, lichen planus and ulceration of the mucosa are found in the oral cavity. Ophthalmic manifestations include dry eye syndrome, photophobia, eye irritation and pain, blurry vision. The main cause of mortality in cGVHD are infectious complications, so teamwork and careful skin and mucosal membrane care are critical. Any skin damage must be carefully assessed and monitored, especially for signs or symptoms of infection due to poor wound healing. In addition, people with chronic skin GVHD should avoid direct sunlight and use sunscreen.
The approach to all skin complications associated with chemotherapy and HSCT is constantly improving. It’s achieved by interdisciplinary work, which aimed to prevent more effectively, diagnose and treat these effects, thereby improving the prognosis and quality of life of patients. It is necessary to increase the level of knowledge of nurses for the prevention of development, timely detection and adequate treatment of these complications.
HSCT, chemotherapy, dermatitis, infected wounds, graft-versus-host disease.